Alert archive / Georgia / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Columbia, SC

May 24, 2009Burke County, Georgia

NWS Columbia, SC issued this flash flood warning at May 24, 2009, 5:21 PM EDT for Burke County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 5:21 PM EDT (21:21 UTC)
Expired
May 24, 2009, 8:15 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 82 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:00 PM EDTFLASH FLOOD9 Ese Waynesboro, GAFLOODING ON GEORGIA HWY 24 NEAR ROSEDALE ROAD 6PM THROUGH 7PM. HALF MILE OF HWY 24 CLOSED BECAUSE OF FLOODING. REPORTED BY BURKE FIRE STATION 12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 242121
FFWCAE
GAC033-250015-
/O.NEW.KCAE.FF.W.0003.090524T2121Z-090525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 815 PM EDT

* AT 511 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODED   
  ROADWAYS ON ROSEDALE ROAD ON GEORGIA HIGHWAY 24 TO THE SOUTHEAST  
  OF WAYNESBORO. NWS DOPPLER RADAR INDICATES HEAVY RAIN STILL MOVING 
  SLOWLY OVER THE AREA AND HEAVY RAIN IS EXPECTED TO CONTINUE FOR    
  THE NEXT 2 TO 3 HOURS.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES OF RAIN ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...
TURN AROUND...DONT DROWN.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL 
WEATHER SERVICE TOLL FREE IN COLUMBIA AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3308 8188 3308 8173 3295 8171 3291 8177
      3296 8188

$$

TTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:48 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 24, 2:48 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SUN MAY 24 2009

.SYNOPSIS...
HIGH PRESSURE CENTERED WELL OFF THE EAST COAST WILL DIRECT A MOIST
ONSHORE FLOW INTO THE FORECAST AREA THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE TRENDS SHOWED A MOISTURE PLUME EXTENDING INTO THE
FORECAST AREA FROM THE SOUTHEAST. THIS PLUME WAS CONNECTED TO THE
TROPICS. EXPECT THIS PATTERN WILL CONTINUE TO DOMINATE TONIGHT.
MOISTURE HAS BECOME DEEP. THE LATEST FFC AND CHS RAOBS SHOWED
PRECIPITABLE WATER 1.8 TO 1.9 OF AN INCH. THE HIGH MOISTURE
SUPPORTED CONTINUED HIGH POPS TONIGHT ALTHOUGH EXPECT A DECREASE
IN COVERAGE BECAUSE OF THE LOSS OF HEATING. THE HIGHER QPF TONIGHT
MAY AGAIN BE IN THE AREA EXTENDING FROM MANNING TO CHERAW. THE
WRF INDICATED BETTER CONVERGENCE IN THIS AREA TOWARD MORNING. THE
HIGH PRECIPITABLE WATER AND POSSIBLE TRAINING SUPPORTED A
POSSIBILITY OF FLOODING...BUT BECAUSE OF TIMING AND AREA
UNCERTAINTY PLUS HIGH FLASH FLOOD GUIDANCE WE HAVE NOT ISSUED A
FLOOD WATCH. ALSO...THE NAM AND GFS QPF WAS NOT HIGH WITH GENERAL
AMOUNTS 0.1 TO 0.25 OF AN INCH TONIGHT. CURRENT AND MODEL FORECAST
SOUNDINGS WERE NEAR MOIST ADIABATIC. EXPECT MAINLY SHOWERS INSTEAD
OF THUNDERSTORMS TONIGHT.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
THE MODELS INDICATED LITTLE CHANGE IN THE PATTERN. THE OFFSHORE
HIGH APPEARED TO CONTINUE TO DIRECT TROPICAL MOISTURE INTO THE
FORECAST AREA. CONTINUED THE FORECAST OF HIGH POPS. THE CLOUDINESS
SHOULD LIMIT INSTABILITY...BUT THERE MAY BE JUST ENOUGH FOR A FEW
THUNDERSTORMS. THE NAM INDICATED SURFACE-BASED LI/S OF -2 TO -4
MONDAY AND TUESDAY. CONTINUED HIGH PRECIPITABLE WATER AND POSSIBLE
TRAINING SUPPORTED A FLOOD THREAT BUT CONFIDENCE IN AREA AND
TIMING WAS TOO UNCERTAIN FOR A FLOOD WATCH. ALSO...NAM AND GFS QPF WAS
NOT EXCEPTIONAL WITH GENERAL AMOUNTS 0.25 TO 0.50 OF AN INCH.
LEANED TOWARD THE COOLER HIGH TEMPERATURE GUIDANCE AND WARMER LOW
TEMPERATURE GUIDANCE BECAUSE OF CLOUDINESS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE LATEST GFS AND ECMWF SHOWED CONTINUED UNSETTLED WEATHER THROUGH
THE EXTENDED PERIOD. THE DEEP AND MOIST SOUTH FLOW APPEARED TO
CONTINUE EARLY IN THE PERIOD WITH A SLOW MOVING FRONT NEAR THE REGION
FRIDAY THROUGH SUNDAY. THE GFS ENSEMBLE GUIDANCE SUPPORTED POPS 30
TO 40 PERCENT WITH TEMPERATURES NEAR CLIMATOLOGY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED THROUGH THE 24
HOUR TAF PERIOD. THEREFORE...WILL FOLLOW A BLEND OF MODEL GUIDANCE
AND PAST TRENDS...AND CONCENTRATE MOST DETAIL IN THE SHORT TERM.
CURRENT RADAR INDICATES SCATTERED SHOWERS AND A FEW THUNDERSTORMS
OVER THE REGION...INCLUDING A BAND OF HEAVY SHOWERS AND
THUNDERSTORMS NEAR CAE. CIGS ARE GENERALLY IN THE MVFR CAT...AND
MAY RISE A LITTLE LATER THIS AFTERNOON TO LOW END VFR OUTSIDE
PRECIP ACTIVITY. WILL EXPECT SOME DIURNAL REDUCTION IN PRECIP
COVERAGE THIS EVENING/EARLY TONIGHT. WILL ALSO EXPECT STRATUS TO
REDEVELOP LATE TONIGHT/MONDAY MORNING.

EXTENDED AVIATION OUTLOOK...
HIGH LOW-LEVEL MOISTURE IN A CONTINUED ONSHORE FLOW MAY RESULT IN
WIDESPREAD MVFR OR IFR CONDITIONS...MAINLY DURING THE EARLY MORNING
HOURS...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...31
Hazardous weather outlook, May 24, 1:22 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
122 PM EDT SUN MAY 24 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
122 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN WILL OCCUR IN SOME LOCATIONS. LOCALIZED FLOODING
MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN WILL OCCUR IN SOME LOCATIONS MONDAY. LOCALIZED FLOODING
MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 24, 2:49 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       COLUMBIA                34.00N 81.04W
05/24/2009  M0.73 INCH       RICHLAND           SC   OFFICIAL NWS OBS

            0.73 INCHES OF RAIN FELL IN 45 MINUTES ENDING AT 1250 PM
            EDT AT KCUB...COLUMBIA HAMILTON OWENS FIELD.

0114 PM     FLASH FLOOD      COLUMBIA                34.00N 81.04W
05/24/2009                   RICHLAND           SC   PUBLIC

            INTERSECTION OF WHALEY AND MAIN STREETS WAS FLOODED AND
            IMPASSABLE TO VEHICLES. FLOOD WATERS HAD RECEDED BY 150
            PM EDT.

0115 PM     FLASH FLOOD      COLUMBIA                34.00N 81.04W
05/24/2009                   RICHLAND           SC   OTHER FEDERAL

            WATER LEVEL AT RBWS1...AT WHALEY AND MAIN STREETS...
            PEAKED AT 8.1 FEET AT 115 PM EDT. FLOOD STAGE IS 7.2
            FEET.

0120 PM     FLASH FLOOD      COLUMBIA                34.00N 81.04W
05/24/2009                   RICHLAND           SC   LAW ENFORCEMENT

            INTERSECTION OF BLUFF ROAD AND OLYMPIA AVE WAS FLOODED
            AND IMPASSABLE TO VEHICLES. FLOOD WATER RECEDED AROUND
            220 PM.

0146 PM     HEAVY RAIN       4 NNW IRMO              34.15N 81.21W
05/24/2009  M1.42 INCH       RICHLAND           SC   PUBLIC

            1.42 INCHES OF RAIN MEASURED IN A 36 MINUTE PERIOD OF
            TIME.

0229 PM     HEAVY RAIN       WEST COLUMBIA           33.99N 81.08W
05/24/2009  M0.70 INCH       LEXINGTON          SC   OFFICIAL NWS OBS

            0.70 INCHES OF RAIN FELL IN A 32 MINUTE PERIOD ENDING AT
            229 PM EDT AT KCAE...COLUMBIA METRO AIRPORT.

&&

MILLER
Local storm report, May 24, 3:24 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       4 N POMARIA             34.32N 81.42W
05/24/2009  M1.05 INCH       NEWBERRY           SC   PUBLIC

            1.05 INCHES OF RAIN HAD FALLEN IN ONE HOUR ENDING AT 315
            PM. RAIN WAS STILL FALLING.

&&

MILLER
Local storm report, May 24, 3:44 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       8 SW WEST COLUMBIA      33.91N 81.18W
05/24/2009  M1.62 INCH       LEXINGTON          SC   PUBLIC

            1.62 INCHES OF RAIN FELL IN 75 MINUTES.

&&

MILLER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:36 PM EDTAreal Flood AdvisoryCAEBurke114 min

Nearby

Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.